Our partner

Anti psychotics and weight gain.

Medication about Anti-Psychotics message board, open discussion, and online support.
Forum rules
We are not professionals on this site, nor are any of the members. Always consult with your physician or other doctor about any type of medications.

Anti psychotics and weight gain.

Postby Apocryphal » Sun Jul 19, 2009 1:14 pm

Hello,
Does anyone know of an anti psychotic that does not make you put on weight or make you sleepy?

I was put on Abilify and it just does not seem to be working. I was on Olanzapine and seroquel but they both made me sleepy and put on weight. I don't really know about any of the others.
Apocryphal
Consumer 0
Consumer 0
 
Posts: 3
Joined: Sun Jul 12, 2009 5:58 pm
Local time: Sat Jul 11, 2020 2:11 am
Blog: View Blog (0)


ADVERTISEMENT

Re: Anti psychotics and weight gain.

Postby Chucky » Sun Jul 19, 2009 9:01 pm

Hi,

These questions should be directed to your doctor. Even if someone here mentions that they took a drug and it helped them a lot, it might not help you. Why? - Because drugs affect people in different ways.

Kevin
Chucky
Consumer 6
Consumer 6
 
Posts: 28158
Joined: Tue Jul 19, 2005 8:04 pm
Local time: Sat Jul 11, 2020 2:11 am
Blog: View Blog (0)

Re: Anti psychotics and weight gain.

Postby Butterfly Faerie » Mon Jul 20, 2009 5:55 pm

A lot of medications have that side effect, it does usually go away with time, but if not and it's still bothering you it's best to talk to your doctor about it. However while searching It did say specifically for Olanzapine in one that it can be the cause of weight gain as a side effect.... The link is: http://www.healthyplace.com/thought-dis ... u-id-1144/

Usually when you get a new prescription for something they give you an information pamphlet about the drug.... did you not receive one?

I'm going to re-open this topic because this is the medication forum. Maybe someone whose been on Olanzapine or Seroquel may be able to answer this question.

But Chucky is right any concerns you may have is best to be talked to with your doctor or pharmacist.
Butterfly Faerie
Consumer 6
Consumer 6
 
Posts: 9239
Joined: Thu Mar 11, 2004 3:25 pm
Local time: Fri Jul 10, 2020 10:11 pm
Blog: View Blog (0)

Re: Anti psychotics and weight gain.

Postby Jaxz16 » Thu Oct 01, 2009 2:55 am

I am on seroquel. I have to take my daily dosage at night or I will fall asleep. I too talk to the dr. about weight gain with this medication. There are a couple of different a typical anti-psychotics out there, but all the ones I've been on such as zyprexa and seroquel have cause weight gain. Just talk to your doctor. I know geoden can be an option sometimes, but I don't know about weight gain. Also, it's probably different for each person. Talk to your doctor and make sure he understands your concerns about your health.
Sometimes I can hear my bones straining under the weight of all the lives I'm not living.
The bruises go away, and so does how you hate, and so does the feeling that everything you receive from life is something you have earned.
- J.S.F
Dx: BP 1
Rx: Lithium,Abilify, Klonopin,Topamax
Jaxz16
Consumer 5
Consumer 5
 
Posts: 161
Joined: Wed Aug 12, 2009 12:20 am
Local time: Sat Jul 11, 2020 2:11 am
Blog: View Blog (0)

Re: Anti psychotics and weight gain.

Postby Chucky » Thu Oct 01, 2009 9:54 pm

I'd just like to add that i believe it's usually just water retention that is the main cause of the weight gain while on medication, but this should then return to normal once the medication is stopped. I sometimes have to take a potent/powerful medication for when my autoimmune disease is bad, and this can cause me to gain 7+ pounds in weight. it then just goes back to normal once the medication stops though (because it was only my body retaining 7+ pounds of water!)

Kevin
Chucky
Consumer 6
Consumer 6
 
Posts: 28158
Joined: Tue Jul 19, 2005 8:04 pm
Local time: Sat Jul 11, 2020 2:11 am
Blog: View Blog (0)

Re: Anti psychotics and weight gain.

Postby Agent Zero » Tue Dec 08, 2009 9:19 pm

The two that I know of that are supposed to be weight neutral are abilify and geodon. I take geodon and I have been able to shed a few pounds since I started taking it, but not everyone who takes geodon will lose weight.
Agent Zero
Consumer 5
Consumer 5
 
Posts: 102
Joined: Sat May 30, 2009 11:58 pm
Local time: Fri Jul 10, 2020 8:11 pm
Blog: View Blog (0)

Re: Anti psychotics and weight gain.

Postby MyLove » Tue Jun 11, 2013 3:10 am

I'm on Abilify and it actually gives me energy. It increased my appetite initially, but that has past and I have not gained any weight.
“I'm afraid I can't explain myself, sir. Because I am not myself, you see?”
― Lewis Carroll, Alice in Wonderland
MyLove
Consumer 0
Consumer 0
 
Posts: 8
Joined: Tue Jun 11, 2013 1:28 am
Local time: Fri Jul 10, 2020 6:11 pm
Blog: View Blog (0)

Re: Anti psychotics and weight gain.

Postby rtab288 » Mon Jul 22, 2013 5:01 am

I decided to eat a lot less while taking the antipsychotic so I lost a lot of the weight I gained from it initially.
rtab288
Consumer 1
Consumer 1
 
Posts: 20
Joined: Wed Jul 17, 2013 1:48 am
Local time: Sat Jul 11, 2020 2:11 am
Blog: View Blog (0)

Re: Anti psychotics and weight gain.

Postby showmethewonder » Wed Dec 11, 2013 4:13 pm

I've been lucky enough the avoid weight gain with Seroquel but as already mentioned everyone reacts differently to different meds and different combinations of meds. I also have a healthy diet full of good fats, fresh fruit and vegetables and superfoods, which I believe help me stay slim. As someone who has suffered on and off with eating disorders weight gain was one main concern with meds.

My advice would be research the medication and find out the reasons for weight gain - then look at what you can do to counteract this with natural supplements/food as medicine. Of course, always consult your GP psych doc before self-medication even with natural supplements.

For example, if your meds cause you to gain weight because of water retention, you can increase your intake of: beetroot, jerusalem artichokes, apple cider vinegar (unfiltered), dandelion and green tea. Most are available in tablet form but I'd always recommend taking them in their pure form as food, or in the case of beetroot - juice it.

Secondly, exercise. Great for your mind as well as helping you keep your weight under control.

Hope that helps and good luck to you.
showmethewonder
Consumer 0
Consumer 0
 
Posts: 11
Joined: Mon Dec 09, 2013 3:34 pm
Local time: Sat Jul 11, 2020 2:11 am
Blog: View Blog (1)

Re: Anti psychotics and weight gain.

Postby Caribee4me » Mon Nov 10, 2014 9:21 pm

I take Latuda and it is weight-neutral. It didn't make me gain any weight. Been taking it for just over a year.

Lithium, though technically a mood stabilizer, works well and is also weight-neutral for me.

When I added Seroquel/Quetiapine, it made me gain ten pounds. I stopped taking it a month ago and have already dropped five pounds.
Dx: BP1 mixed rapid-cycling, BPD, PTSD
Daily Meds: Latuda 120mg, Vyvanse 60mg, Intuniv 2mg, Quetiapine 200mg
PRN Meds: Alprazolam .5mg
Caribee4me
Consumer 6
Consumer 6
 
Posts: 471
Joined: Thu Mar 14, 2013 7:40 pm
Local time: Fri Jul 10, 2020 6:11 pm
Blog: View Blog (0)

Next

Return to Anti-Psychotics




  • Related articles
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users and 2 guests